The purpose of this study was to investigate the risk of transitional cell carcinoma among subjects with an intake of acetaminophen, aspirin, some other drugs and with some intercurrent diseases. The source person-time ('study base') included subjects living in Stockholm in 1985-1987. The study included 325 subjects with a transitional cell carcinoma of the urinary tract and 393 controls randomly selected from the source person-time. Data were obtained by a postal questionnaire supplemented by a telephone interview. A relative risk (with a 95% confidence interval) of 1.6 (1.1-2.3) was obtained after an intake of acetaminophen, adjusted for age, aspirin, gender and smoking. Conversely, a 30% decrease in risk was obtained after an intake of aspirin. No details in the exposure substantiated the finding for acetaminophen. The inherent validity problems of observational studies, and the weak evidence in this and previous studies of the association between acetaminophen and transitional cell carcinoma, makes available epidemiological evidence insufficient to regulate the use of this commonly ingested analgesic. Increased risks were, in addition, found for tetracyclines, nitrofurantoin and a history of allergic asthma and a decreased risk found for rheumatic symptoms. The findings stress the nonepidemiological data concerning the potential carcinogenicity of acetaminophen and may be a foundation for future research of some other drugs and diseases.
This paper describes the Adverse Drug Reaction Reporting Program developed and operated by the Committee on Drugs and Pharmaco-therapy of the Ontario Medical Association. Analyses were done to demonstrate some of the trends derived from the reports. Some of the clinical observations based on the reports, which are published quarterly and circulated to physicians and to pharmacy, nursing and hospital organizations, are also reviewed.
Cites: N Engl J Med. 1974 Aug 8;291(6):302-34407113
Cites: JAMA. 1975 Dec 22;234(12):1236-411242749
Cites: JAMA. 1976 AUG 9;236(6):575-8947238
Cites: Can Med Assoc J. 1978 Dec 9;119(11):1315-6, 1319737607
Cites: Ann Intern Med. 1979 Feb;90(2):257-61443660
Cites: Can Med Assoc J. 1979 May 19;120(10):1200-1445256
Cites: Can Med Assoc J. 1984 Aug 1;131(3):189-916744164
The incidence of mastoiditis, a known complication of otitis media, may reflect the incidence and treatment of otitis media. The aim of the study was to evaluate the incidence of mastoiditis in Iceland, especially in children, and the possible correlation with antibiotic usage. Patients with mastoiditis during 1984-2002 were identified and information on antibiotic usage in children in the y 1989-2002 was obtained. 84 patients were diagnosed with mastoiditis during 1984-2002, 52 (62%) of whom were less than 18 y of age. 26 (50%) children were less than 3 y of age. During the y 1999-2002, 28 children were diagnosed with mastoiditis, of whom 15 (54%) were diagnosed with otitis media within a week prior to admission. 11 (73%) were treated with antibiotics and 4 (27%) were not. During 1989-2002 a correlation was detected between decreased antibiotic usage in children and increased incidence of mastoiditis (r=-0.68; p=0.007). Following changes in guidelines for antibiotic prescriptions for otitis media in Iceland during the 1990s, antibiotic usage decreased but the incidence of mastoiditis increased. It is uncertain if this is a causal relationship. It is important to treat otitis media correctly while being alert for complications, especially in young children.
Renal biopsies of 43 patients who developed renal complications after treatment with antibiotics were studied. The treatment with antibiotics in these cases was used for many different reasons such as: bronchitis, bronchopneumonia, cystitis, tonsillitis, sepsis, peritonitis, gangrene of the foot and tuberculosis. The renal function of these patients, before the treatment with antibiotics was normal. The biopsies were studied by light, electron and immunofluorescence microscopy. In 43 cases treated with antibiotics renal changes were shown. Three types of morphologic changes were found: acute tubular necrosis (ATN) (13 cases), acute tubulo-interstitial diseases (ATID) (21 cases), focal glomerulonephritis with crescents (FGN) (9 cases). The renal pathologic changes were most commonly seen in patients treated with 2 groups of antibiotics: aminoglycosides (21 cases) and antibiotics of the penicillin group (15 cases). The most characteristic feature of aminoglycosides is their direct toxic effect leading to ATN. Antibiotics of the penicillin type more commonly caused an allergic reaction leading to ATID (secondary to cellular mechanisms) or FGN (secondary to a predominantly humoral mechanism). Renal changes in the use of other antibiotics were much less manifest and were usually due to a hypersensitivity reaction. Cephalosporins, if used in combination with other antibiotics can increase their nephrotoxicity.
Gut microbiota alterations have been found in prodromal and established Parkinson's disease (PD). Antibiotic exposure can have long-term effects on the composition of human intestinal microbiota, but a potential connection between antibiotic exposure and risk of PD has not been studied previously.
To evaluate the impact of antibiotic exposure on the risk of PD in a nationwide, register-based, case-control study.
We identified all patients who were diagnosed with PD in Finland during the years 1998 to 2014. Information was obtained on individual purchases of orally administered antibiotics during the years 1993 to 2014. We assessed the association between prior antibiotic exposure and PD using conditional logistic regression.
The study population consisted of 13,976 PD cases and 40,697 controls. The strongest connection with PD risk was found for oral exposure to macrolides and lincosamides (adjusted odds ratio up to 1.416; 95% confidence interval, 1.053-1.904). After correction for multiple comparisons, exposure to antianaerobics and tetracyclines 10 to 15?years before the index date, sulfonamides and trimethoprim 1 to 5?years before the index date, and antifungal medications 1 to 5?years before the index date were positively associated with PD risk. In post hoc analyses, further positive associations were found for broad-spectrum antibiotics.
Antibiotics have direct effects on the human intestinal microbiota, particularly in infancy. Antibacterial agents promote growth in farm animals by unknown mechanisms, but little is known about their effects on human weight gain. Our aim was to evaluate the impact of antibiotic exposure during infancy on weight and height in healthy Finnish children.
The population-based cohort comprised 6114 healthy boys and 5948 healthy girls having primary care weight and height measurements and drug purchase data from birth to 24 months. BMI and height, expressed as z-scores at the median age of 24 months (interquartile range 24 to 26 months), were compared between children exposed and unexposed to antibiotics using analysis of covariance with perinatal factors as covariates.
Exposed children were on average heavier than unexposed children (adjusted BMI-for-age z-score difference in boys 0.13 SD [95% confidence interval 0.07 to 0.19, P 1 exposure (boys 0.20 [0.10 to 0.30]; girls 0.13 [0.03 to 0.22]).
Antibiotic exposure before 6 months of age, or repeatedly during infancy, was associated with increased body mass in healthy children. Such effects may play a role in the worldwide childhood obesity epidemic and highlight the importance of judicious use of antibiotics during infancy, favoring narrow-spectrum antibiotics.